Q: I'm an 83-year-old male with severe COPD [chronic obstructive pulmonary disease]. It's been getting progressively worse, to the point where I need to have constant oxygen and really have to work for each breath.
My drugs cost about $1,800 a month — much more than Medicare will cover. I am presently on 80 mg of Zocor daily for high cholesterol and four inhaled medications for my COPD: Symbicort 160/4.5 twice a day, Pulmicort 180 mcg twice a day, Combivent three times a day and Xopenex 1.25 mg in a nebulizer four times a day. I also take Lyrica 200 mg twice a day for muscle cramps and pain, and a bottle of Ensure Plus four times a day. When I develop infections I'm also prescribed expensive antibiotics.
I've become so hyper and restless at night that I'm usually not able to get more than a couple of hours of sleep. I have to sit up to sleep because of my leg and back pain, and when I'm awake my legs are so weak that I can hardly walk. I don't know what to do and am hoping you can recommend something to help me.
A: I truly wish I had a magic pill to give you, but I'm sorry to report that your COPD isn't going to go away. I do, however, see many problems with your current drug therapy that, if corrected, would likely ease many of your health problems, thus giving you a better quality of life, and also reduce your out-of-pocket health costs.
First, you should talk with the doctor treating your pulmonary condition about stopping the Ensure Plus immediately. This product is typically used to help people maintain or gain weight, as each 8-ounce bottle contains 50 grams of carbohydrates and 350 calories.
What's important for you to keep in mind is that when carbohydrates are metabolized in the body, a byproduct of the metabolization is carbon dioxide. Because of their impaired lung function, COPD patients have a very difficult time exchanging the carbon dioxide for oxygen, which dramatically increases their respiration rate. This causes the body to expend more energy, thus causing additional weight loss. I know that this must be miserable for you, and it's almost certainly the main reason that your COPD has gotten worse, not better. Stopping the Ensure Plus will improve your respiration and may even allow you to reduce or stop the oxygen supplementation.
In my judgment, the use of four different bronchodilators — formoterol, in combination with budesonide, a corticosteroid (Symbicort); albuterol and ipratropium (Combivent); and levalbuterol (Xopenex) — and an additional dose of budesonide (Pulmicort) is excessive. The bronchial tubes can only be dilated so far; after that, the extra drugs can't do any more and just cause the kinds of adverse events you're experiencing: insomnia, agitation, restlessness and a weak, washed-out feeling. What's more, the bronchodilators you're using all have short half-lives (four to eight hours), which in your case may be causing rebound bronchoconstriction that makes your breathing problems worse. They're also expensive.
I'd recommend that you talk with your doctor about switching to a bronchodilator that provides 24-hour relief such as Spiriva 18mcg HandiHaler. Using it each morning should last until the next morning — and without the rebound effects. As your breathing volume increases over time, your overall condition should improve.
Both Symbicort and Pulmicort contain corticosteroids, which I do not like to see used on a routine basis, as they then become less effective in crisis situations. In my practice, I recommend the use of the corticosteroids only as a last resort.
Your sleep-related problems come, in my judgment, from taking albuterol in two forms: by itself, as the metabolite of Xopenex, and in combination with ipratropium in the Combivent. I think Combivent, used as needed, is a good rescue (quick-relief) inhaler for COPD patients.
If your doctor agrees that adjusting the medications is advisable, my recommendation would be to start the Spiriva and then taper the Symbicort, Pulmicort and Xopenex by cutting the doses 50 percent for the first week, another 50 percent for the second week, and then discontinuing them. From then on, I would use the Spiriva each morning and the Combivent at bedtime if needed.
As for the Zocor, if you don't already have cardiovascular disease at your age you aren't going to get it, and the risks posed by this drug are much greater than any likely benefits. It's almost certainly the cause of your muscle pain and weakness. Stopping it will not only make the muscle problems go away but also obviate the need for the Lyrica. I'd recommend talking with your doctor about discontinuing the Zocor and then, after 30 days, cutting the dose of the Lyrica in half for a week and then discontinuing it, too.
Following this plan should improve your condition, save you some money and give you a better quality of life.
Ask the Pharmacist is written by Armon B. Neel Jr., PharmD, CGP, in collaboration with journalist Bill Hogan. They are coauthors of Are Your Prescriptions Killing You?, which was published last year by Atria Books.
Information contained in the Ask the Pharmacist column by Dr. Armon B. Neel Jr. is intended to help individuals and their families become more informed about medication usage and interactions, and be better health care consumers. Any advice or information provided should not be followed in lieu of a personal consultation with a trained medical professional.
Also of Interest
- Do your feet hurt? Find out how to ease your foot pain
- Be good to your heart with these healthy recipes
- Join AARP: Savings, resources and news for your well-being
- More health information you can use